Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 281, NWS Mobile, AL

August 26, 2021

NWS Mobile, AL issued this special marine warning at Aug 26, 2021, 11:18 PM CDT. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 11:18 PM CDT (04:18 UTC)
Expired
Aug 27, 2021, 12:45 AM CDT
In force
87 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The Mobile radar (KMOB), 160 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2172 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WHUS54 KMOB 270418
SMWMOB
GMZ670-675-270545-
/O.NEW.KMOB.MA.W.0281.210827T0418Z-210827T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
1118 PM CDT Thu Aug 26 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
  60 NM...
  Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

* Until 1245 AM CDT.

* At 1118 PM CDT, strong thunderstorms capable of producing
  waterspouts were located along a line extending from 18 nm south of
  Okaloosa Deep Water Reef to 25 nm south of Oriskany Reef to 63 nm
  southeast of Farewell Buoy, moving northwest at 20 knots.

  HAZARD...Waterspouts and wind gusts to 40 knots.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Strong thunderstorms will remain over mainly open waters.

LAT...LON 2945 8809 2950 8810 2990 8750 2988 8640
      2926 8640 2936 8648 2939 8669 2920 8797
TIME...MOT...LOC 0418Z 119DEG 19KT 2968 8644 2961 8696 2919 8750 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...40KTS

$$
1 follow-up statement
667 
FZUS74 KMOB 270521
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
1221 AM CDT Fri Aug 27 2021

GMZ670-675-270545-
/O.CON.KMOB.MA.W.0281.000000T0000Z-210827T0545Z/
1221 AM CDT Fri Aug 27 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT...

For the following areas...
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to 60
NM...
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

At 1221 AM CDT, severe thunderstorms capable of producing waterspouts
were located along a line extending from 11 nm southeast of Oriskany
Reef to 29 nm south of Perdido Pass to 45 nm south of Farewell Buoy,
moving west at 25 knots.

HAZARD...Waterspouts and wind gusts to 40 knots.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves.

Severe thunderstorms will remain over mainly open waters.

LAT...LON 2951 8716 2983 8761 2983 8760 2990 8731
      2988 8640 2965 8658 2962 8687
TIME...MOT...LOC 0521Z 107DEG 26KT 2986 8691 2979 8743 2936 8797 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...40KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Aug 26, 7:15 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 26, 7:15 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
715 PM CDT Thu Aug 26 2021

.AVIATION...
00Z issuance...Main aviation concern early this evening will be
gusty winds in association with an outflow boundary and scattered
SHRA/TSRA across portions of the western FL panhandle, far
southwest AL, and southern portions of southeast MS. Wind gusts up
to around 30 kt will be possible. VFR otherwise remains prevalent
this evening. Showers and storms will increase in coverage
offshore late tonight and may approach coastal portions of the
western FL panhandle, far southwest AL, and southern portions of
southeast MS early Friday morning. Localized MVFR to IFR
conditions will be possible near the heavier convection that
develops early Friday morning. Outside of any storms, we expect
winds to decrease to be 5 knots or less inland and between 5-10
knots at the coast this evening and overnight. Winds will then
increase once again Friday morning to be between 5-10 knots inland
and 8-13 knots near the coast. /21

&&

.PREV DISCUSSION... /issued 407 PM CDT Thu Aug 26 2021/

NEAR TERM UPDATE /Now Through Friday/...Upper level high pressure
remains over the coast of the Carolinas and into the Atlantic.
Meanwhile, a shortwave will round the ridge (moving northwest over
Florida up over Alabama) tonight through Friday morning. This
shortwave will then progress westward over Mississippi and
Louisiana as the upper high pressure actually retrogrades west a
bit Friday afternoon. At the surface, high pressure will persist
over the Appalachians and over the coast of North Carolina through
the short term. At the same time, a surface trough (or inverted
trough feature) will develop over the coast on Friday that will
extend down into the central Gulf.

In terms of sensible weather for the local area, isolated to
scattered showers and a few storms are currently on radar, mainly
over southeast Mississippi. A couple showers/storms have also
developed over Baldwin County. Hi-Res model guidance suggests that
showers/storms will be concentrated over southeast Mississippi
through the remainder of the afternoon and into early this
evening, with less coverage elsewhere. Anticipating shower and
storm activity to then dwindle over inland areas through this
evening and increase over the Gulf waters and near the coast by
late tonight. In terms of temperatures, lows tonight will continue
to be warm, in the 70s.

Scattered showers and storms will then move inland up from the
Gulf through the morning on Friday. Model PWATs range between
1.9-2.1 inches, with higher values over southeast Mississippi and
over coastal counties Friday afternoon. Therefore, the higher
chances of showers and storms are most likely over southeast
Mississippi and far southwest Alabama. In addition, MLCAPE values
are between 1000-1200 J/kg with bulk shear between 15-20 knots.
Although, model soundings are saturated (not much dry air in the
midlevels), so the main concern will be heavy rain leading to
nuisance flooding. Finally, high temperatures are expected to be
ever so slightly cooler, in the upper 80s to around 90 degrees.

Last but certainly not least, in regards to tropical weather,
Tropical Depression #9 is forecast to quickly intensify into a
hurricane as it moves northwest into the Gulf of Mexico on
Saturday. At this time, the system is forecast to approach the
northern Gulf coast at or near major hurricane strength on Sunday.
Please refer to the National Hurricane Center's webpage for
further details and updates on forecast track and intensity
(www.nhc.noaa.gov). Adjustments to the track remain possible.
Impacts are likely well east of the forecast track center and
could affect portions of the local area. Potential local impacts
include dangerous surf and a high risk of rip currents this
weekend into early next week; damaging winds and storm surge
possible; heavy rainfall and isolated tornadoes are possible
Sunday into Monday. Now is a great time to review hurricane plans.
Be prepared, not scared! /26

SHORT TERM /Friday Night Through Sunday Night/...Please see the
National Hurricane Center for the latest information regarding
Tropical Depression Nine. This tropical system is expected to be
near the westernmost portion of Cuba as a tropical storm early
Friday evening and strengthens to a hurricane while advancing
northwestward across the central Gulf. Per the National Hurricane
Center, this system could be near major hurricane strength when it
approaches the northern Gulf coast with landfall probably
occurring on Sunday. A deep layer surface to upper ridge will be
in place over much of the eastern CONUS Friday evening, which also
extends across the southern/central Plains. This pattern will
favor a northwestward movement of the tropical system through
Saturday night, after which the deep layer ridge weakens and will
likely cause the tropical system to take on a more northward
movement. Another important role that the deep layer ridge will
play is by enhancing low level convergence over the forecast area
due to the interaction with the circulation of the approaching
tropical system. Plenty of deep layer moisture will already be in
place over the area Friday evening with precipitable water values
of 1.7-2.1 inches, then deep layer moisture increases to 2.2-2.6
inches by Sunday. This increasing trend of deep layer moisture
along with the enhanced lower level convergence developing
portends a potential heavy rainfall event unfolding over at least
a portion the forecast area by Sunday. For Friday night, will have
slight chance pops during the evening hours over interior areas
(for lingering convection from the afternoon), then chance pops
through the overnight hours near the coast. Chance to likely pops
follow for Saturday, with the higher pops over the coastal
counties where the low level convergence first looks to start to
strengthen. Categorical pops are expected for most of the area on
Sunday as both deep layer moisture and low level convergence
continue to increase. At this time, the potential for heavy
rainfall looks to be the highest mainly over southeast Mississippi
and extreme southwest Alabama beginning Sunday, although this can
change with adjustments to the track of the tropical system. Stay
tuned for updates. A Flash Flood Watch may become necessary for
at least this portion of the forecast area. A moderate risk of rip
currents is expected Friday night, then a high risk of rip
currents follows beginning Saturday, and surf heights look to be
trending significantly higher Saturday night into Sunday,
potentially reaching surf heights of 8 to 11 feet by Sunday
morning. In addition, a potential of tornadic activity within
spiral bands will begin Sunday. /29

EXTENDED TERM /Monday Through Thursday/...Conditions during the
beginning of the period will be driven by the tropical system,
which per the latest track is expected to have made landfall along
the northern Gulf coast Sunday. The system is expected to track
further inland through Tuesday, with very high amounts of tropical
moisture remaining over the forecast area. This situation will
continue to support likely to categorical pops through Tuesday,
then pops trend downward to chance to good chance by Thursday as a
typical summertime diurnal convective cycle ensues over the area.
A potential for locally heavy rainfall will continue through at
least Monday, and mainly over the western half of the area,
although this is highly dependent on the eventual track of the
tropical system. A high risk of rip currents will continue for
Monday. Highs on Monday will be moderated by the anticipated high
coverage of precipitation, and range from the lower 80s over
southeast Mississippi to the mid to upper 80s further to the east.
Daytime highs then trend to the lower 90s by Thursday. Lows will
be in the lower to mid 70s, with the warmer overnight temperatures
typically near the coast. /29

MARINE...Moderate southeast to east flow is expected to persist
into the weekend. Small craft exercise caution conditions will
continue through the rest of the work week, at least for the Gulf
waters. Southeast winds will then increase this weekend to be
strong due to the approach of Tropical Depression #9 (TD9). Seas
will gradually build through Friday, then increase rapidly this
weekend in response to TD9. Please visit the National Hurricane
Center's page for further details on TD9. /26

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 26, 5:47 PM CDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
547 PM CDT Thu Aug 26 2021

ALZ263-265-262330-
Mobile Coastal AL-Mobile Central AL-
547 PM CDT Thu Aug 26 2021

...Strong thunderstorms will impact portions of southwestern Mobile
County through 630 PM CDT...

At 546 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from I10 And I65 to Theodore to 7 miles southeast of
Tillmans Corner. Movement was west at 10 mph.

HAZARD...Winds 30 to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tillmans Corner, Theodore, Grand Bay, I10 And I65 and Mobile Regional
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3044 8840 3071 8841 3067 8815 3065 8810
      3060 8812 3061 8810 3061 8809 3058 8809
      3059 8811 3057 8810 3057 8809 3054 8808
      3051 8810 3044 8811
TIME...MOT...LOC 2246Z 070DEG 11KT 3065 8814 3055 8817 3049 8811

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:29 PM CDTStorm Surge WatchMOBBaldwin, Mobile42 hr
Aug 26, 10:29 PM CDTTropical Storm WatchMOBBaldwin, Mobile, Washington36 hr
Aug 26, 11:55 PM CDTSpecial Marine WarningMOB95 min
Aug 27, 2:10 AM CDTSpecial Marine WarningMOB95 min
Aug 27, 3:33 AM CDTSpecial Marine WarningMOB57 min
Aug 27, 4:36 AM CDTSpecial Marine WarningMOB84 min
Aug 27, 5:09 AM CDTCoastal Flood AdvisoryMOBBaldwin, Mobile5 days
Aug 27, 5:09 AM CDTRip Current StatementMOBBaldwin, Mobile6 days
Aug 27, 5:09 AM CDTSmall Craft AdvisoryMOB5 days
Aug 27, 5:17 AM CDTSpecial Marine WarningMOB88 min
Aug 27, 5:55 AM CDTSpecial Marine WarningMOB65 min
Aug 27, 6:55 AM CDTSpecial Marine WarningMOB50 min
Aug 27, 7:58 AM CDTSpecial Marine WarningMOB62 min
Aug 27, 9:01 AM CDTSpecial Weather StatementMOBBaldwin59 min
Aug 27, 9:04 AM CDTSpecial Marine WarningMOB86 min
Aug 27, 12:10 PM CDTSpecial Marine WarningMOB95 min
Aug 27, 12:13 PM CDTHigh Surf WarningMOBBaldwin, Mobile4 days
Aug 27, 12:41 PM CDTSpecial Marine WarningMOB94 min
Aug 27, 12:48 PM CDTSpecial Marine WarningMOB87 min
Aug 27, 1:38 PM CDTSpecial Marine WarningMOB66 min
Aug 27, 2:03 PM CDTSpecial Marine WarningMOB87 min
Aug 27, 2:09 PM CDTSpecial Marine WarningMOB35 min
Aug 27, 3:23 PM CDTSpecial Marine WarningMOB67 min
Aug 27, 3:47 PM CDTSpecial Weather StatementMOBMobile28 min
Aug 27, 4:40 PM CDTTropical Storm WarningMOBBaldwin, Mobile, Washington72 hr
Aug 27, 5:08 PM CDTSpecial Weather StatementMOBEscambia52 min
Aug 27, 8:10 AM CDTSpecial Weather StatementMOBEscambia, Santa Rosa50 min
Aug 27, 4:33 PM CDTSpecial Weather StatementMOBSanta Rosa42 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.